I experienced a dramatic and sudden loss of iron which my GP was very concerned about but unable to explain (Ferritin level was three).
I received a transfusion and now take daily iron supplements along with a B vitamin and a probiotic. Tests found nothing unusual, except for the presence of Helicobacter pylori bacteria.
I was put on strong antibiotics, which seemed to clear it up but I’ve recently experienced a familiar gnawing feeling in my stomach in the mornings and am awaiting the results of a breath test to see if it has returned or indeed if it was ever eradicated in the first place.
Recent blood tests showed a dip in iron again so I’ve also started medication to lighten my period to see if this is the reason for the iron loss. I’m tired most of the time.
I’m also prone to UTIs and frequent urination issues. Blood tests also showed my cholesterol is over eight and the GP has warned if I don’t reduce it dramatically through lifestyle methods, I will have to go on medication. There is a history of high cholesterol in my family. I’m aged 40 and relatively fit.
You certainly have a lot going on all at once. The first issue that I would like to address is the diagnosis of Helicobacter pylori (H pylori), since this could well be at the root of your issues, and is actually relatively simple to eradicate using a natural remedy.
Mastic gum is the resin of the Pistacia lentiscus tree, but it has a powerful action against H pylori — in fact, researchers at Nottingham University found that it not only eliminates H pylori, mastic gum also reduces gut inflammation and helps to restore healthy digestive function.
Mastika is a supplement containing 500mg of mastic gum and can be purchased from health stores or from evergreen.ie, where 60 capsules cost €24. You will need to take two capsules before bed with water for one month, then reduce the dosage to one capsule a day as a maintenance dose.
It is estimated that almost half of the world’s population carries the H pylori bacterium, which is present in 90% of individuals who present with stomach ulcers and gastritis. Gastritis is the term used to describe inflammation of the stomach lining, and in severe cases, this leads to symptoms such as pain, cramping, burning, nausea, and loss of appetite.
The good and bad news about this is that people who are highly stressed, along with those with poor diets have the same chance of getting stomach ulcers and gastritis as people who live relaxed and healthy lives. The most common risk factor of developing these conditions is the presence of H pylori.
H pylori surrounds itself with ammonia, providing protection from the acidic environment of the stomach, which means that it is able to penetrate the mucosa (mucous membrane) and attach itself to the epithelial cells. If the bacteria break through a blood vessel, then a bleeding ulcer results, which may have been the original cause of your sudden drop in ferritin levels.
The symptoms of H pylori include chronic irritation and inflammation, blunt, gnawing or sharp stomach pain, lower backache, discomfort when passing stools, headaches, choking sensations and itching.
You also mention issues with UTIs and urinary frequency. While bladder troubles and UTIs are far more common in women due to having a shorter urethra, there is often bacterial imbalance at the root of the issue.
One of my favourite remedies for bladder health is D-mannose. It works by binding to the bacteria responsible for bladder and urinary tract infections, so that it can be flushed out when you urinate, but is also a useful supplement for restoring urinary tract health and bladder function in general.
You will no doubt already be aware of the healthy lifestyle changes required to help reduce your cholesterol levels — in particular, choosing whole foods over processed foods and exercising regularly. It is also worth noting that studies have shown that eating just two apples daily (with skin on) can lower your total cholesterol by as much as 16%.
NOTE: The information contained in this column is not a subsitute for medical advice. Always consult a doctor.